Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2003, 6:40 PM CST for Hale County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2003, 6:40 PM CST (00:40 UTC)
- Expired
- Mar 5, 2003, 7:30 PM CST
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Hale County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 4:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060040
SVRBHM
ALC065-060130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST WED MAR 5 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HALE COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 730 PM CST
* AT 640 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF AKRON TO 18
MILES SOUTHWEST OF AKRON...MOVING EAST AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS
INCLUDE...MOUNDVILLE...AKRON...HAVANA AND SAWYERVILLE.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3277 8787 3281 8781 3287 8783 3301 8772
3301 8743 3284 8743 3283 8748 3276 8748
3268 8778 3271 8779 3272 8782 3275 8780
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:55 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 5, 2:55 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 255 PM CST WED MAR 05 2003 SEVERE THUNDERSTORM POSSIBILITIES TONIGHT IS THE MAIN CONCERN. A COLD FRONT EXTENDED FROM THE NORTHEAST U.S. TO TEXAS. SURFACE LOW PRESSURE WAS DEVELOPING NEAR THE ARKLATEX REGION AS A UPPER LEVEL IMPULSE WAS MOVING ALONG THE UPPER LEVEL JET IN TEXAS. CLOUDS PRETTY MUCH COVERED ALABAMA. SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER SW MISSISSIPPI. REGARDING SEVERE STORM POTENTIAL TONIGHT...SPC HAS ENTIRE FORECAST AREA IN SLIGHT RISK. THIS MAKES GOOD SENSE WITH A GOOD SHORT WAVE MOVING ALONG AN APPROACHING COLD FRONT TO PROVIDE LIFT...SOME INSTABILITY...AND STRONG UPPER LEVEL DYNAMICS WITH WINDS INCREASING AT MOST LEVELS OF THE ATMOSPHERE. THE ONE LIMITING FACTOR REMAINS IS INSTABILITY. CURRENTLY...TEMPS/DEWPOINTS HAVE NOT RISEN MUCH DURING THE DAY OVER THE FORECAST...EXCEPT SOUTH OF MONTGOMERY WHERE TEMPS HAVE RISEN INTO THE 70S. ATMOSPHERE EXPECTED TO DESTABILIZE SOME WITH WARMER/MORE JUICY AIR WORKING NORTHWARD AS THE LOW LEVEL JET INCREASES RAPIDLY THIS EVENING. WILL MENTION SEVERE STORMS WITH DAMAGING WINDS FOR MOST AREAS...MAINLY SOUTH OF INTERSTATE 20 TONIGHT WHERE THE BEST INSTABILITY WILL OCCUR...ALTHOUGH A POSSIBLE TORNADO CANNOT BE RULED OUT. EXPECT THE HIGHEST SEVERE WEATHER THREAT TO OCCUR FROM WEST TO EAST...BEGINNING AROUND 8-10 PM NEAR THE MISSISSIPPI BORDER TO 2-4 AM NEAR THE GEORGIA BORDER. COLD FRONT EXPECTED TO PASS THROUGH THE AREA OVERNIGHT AND THURSDAY...THEN STALL OUT OVER FAR SOUTHERN AREAS BY THURSDAY AFTERNOON. WITH FRONT EXPECTED TO LINGER OVER FAR SOUTHERN ZONES THURSDAY THROUGH FRIDAY...IMPULSES EXPECTED TO MOVE ALONG THE NEARBY SUBTROPICAL JET...WILL INCREASE PRECIP CHANCES THURSDAY THROUGH FRIDAY SOUTH. NO SEVERE WEATHER IS EXPECTED BEYOND TONIGHT. WITH FRONT WEAKENING AS IT PASSES TONIGHT...EXPECT LITTLE CLEARING OVER AREA AS LOW LEVEL MOISTURE WILL HANG AROUND WITH WEAK WINDS. MAYBE SOME CLEARING WILL OCCUR LATE FRIDAY AS HIGH PRESSURE AND DRIER AIR WORKS INTO THE AREA. NO MAJOR CHANGES MADE TO THE EXTENDED. BHM 51/58/45/66/47 +2110 MGM 59/64/50/66/50 +5441 .BHM...NONE. MBS/91
Hazardous weather outlook, Mar 5, 1:19 PM CST, 5 hours 21 minutes before
ALZ011>015-017>050-052115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CST WED MAR 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT FOR MUCH OF THE FORECAST AREA. WARM AND MOIST AIR AT THE SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE THREAT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND LINE SEGMENTS AHEAD OF THE COLD FRONT. AS ALWAYS...WITH A STRONG SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES. AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM... ENDING FROM WEST TO EAST. AT THIS TIME...FEEL THE SEVERE WEATHER WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM. THE SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM THURSDAY MORNING. AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT THROUGHOUT THE DAY TODAY. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED OVER MOST OF THE AREA TONIGHT.
In the hours before
Special weather statement, Mar 5, 5:08 PM CST, 1 hour 32 minutes before
ALZ024-060015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 615 PM
CST...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF SYLVAN SPRINGS...MOVING NORTHEAST
AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HUEYTOWN...
BRIGHTON...SYLVAN SPRINGS...PLEASANT GROVE...MULGA...MIDFIELD...
MAYTOWN AND GRAYSVILLE THROUGH 615 PM CST.
THESE STORMS MAY PRODUCE PEA SIZE HAIL...BREIF HEAVY RAIN...AND WIND
GUSTS OF 25 TO 30 MPH. A TORNADO WATCH IS ALSO IN EFFFECT FOR THE
AREA. REMEMBER...TORNADOES CAN QUICKLY FORM FOR THUNDERSTORMS WITH
LITTLE OR NO ADVANCE WARNING.
LAT...LON 3355 8720 3381 8673 3376 8656 3358 8656
3336 8711Special weather statement, Mar 5, 5:26 PM CST, 1 hour 14 minutes before
ALZ022-030-031-060030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS
COUNTIES UNTIL 630 PM CST...
AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI...ABOUT 30
MILES WEST OF GEIGER...MOVING NORTHEAST AT 55 MPH. IF THIS CLUSTER
OF SEVERE THUNDERSTORMS MAINTAINS ITS INTENSITY...WARNINGS WILL BE
NEEDED ACROSS WESTERN ALABAMA AROUND 600 PM.
THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...
PICKENSVILLE...MCMULLEN...ALICEVILLE...ETHELSVILLE...CARROLLTON...
REFORM AND GORDO BETWEEN 600 AND 630 PM CST.
LAT...LON 3328 8832 3354 8826 3353 8802 3352 8793
3352 8785 3328 8783 3267 8783 3237 8840Special weather statement, Mar 5, 6:32 PM CST, 8 minutes before
ALZ024-060100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE WITH STORMS MOVING
THROUGH JEFFERSON COUNTY.
AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 60 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...BESSEMER...MINOR...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM
AIRPORT AND BIRMINGHAM THROUGH 700 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
MINOR FLOODING IS ALSO POSSIBLE. VERY HEAVY RAINFALL CAN BE EXPECTED
IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS
AND DRAINAGE AREAS.
LAT...LON 3350 8712 3367 8655 3354 8653 3348 8668
3340 8676 3334 8705The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:11 PM CST | Tornado Warning | BMX | Greene | 49 min |
| Mar 5, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 32 min |
| Mar 5, 8:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Mar 5, 8:52 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 38 min |
| Mar 6, 1:36 AM CST | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Mar 6, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Mar 6, 1:48 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Mar 6, 2:07 AM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Mar 6, 2:21 AM CST | Severe Thunderstorm Warning | BMX | Calhoun | 39 min |
| Mar 6, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 39 min |
| Mar 6, 2:50 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 40 min |
| Mar 6, 2:57 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 48 min |
| Mar 6, 3:05 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 40 min |
| Mar 6, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| Mar 6, 3:35 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Mar 6, 3:48 AM CST | Severe Thunderstorm Warning | BMX | Clay | 42 min |
| Mar 6, 4:01 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Mar 6, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 30 min |
| Mar 6, 4:49 AM CST | Severe Thunderstorm Warning | BMX | Coosa | 26 min |
| Mar 6, 5:00 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 6, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 28 min |
| Mar 6, 5:09 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 21 min |
| Mar 6, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 44 min |
| Mar 6, 5:28 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Mar 6, 5:39 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 51 min |
| Mar 6, 5:45 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 45 min |
| Mar 6, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 40 min |
| Mar 6, 6:04 AM CST | Tornado Warning | BMX | Chambers | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.